Advertisement
 
Skip navigation links
About Us
Members
Fellows in Training
Allied Health Professionals
Alliance
Patients & Public
ACAAI Foundation
Newsroom
Sponsors
Annual Meeting
Skip navigation links
About Us
About Us Home Page
The Specialty
American Medical Association Code of Ethics
Membership Categories | Membership in ACAAI
Become a Member
Become an International Affiliate Member
College History, Leadership & Awards
ACAAI Privacy Policy
ACAAI Terms of Use
Contact Us
Non-Members Online Store
iCAALL
Medical Student Resources
Clinical Trial Resource
Members
Member Directory
ACAAI Leadership
Annual Meeting
Joint Task Force of Practice Parameters
College History: Leadership & Awards
Letters to the Web Editors
Meetings and Events Calendar
Fellows in Training
FIT Home Page
FIT Become a Member
Meetings and Events
Member & Patient-Related Organizations
Nomination Procedures
FITs Unite in Baltimore for Education and Networking
Resources help FITs prepare for the ABAI exam
Allied Health Professionals
Allied Health Home Page
Annual Meeting
Ask the Allergist
Patient Frequently Asked Questions
Member & Patient Related Links
Meetings & Events Calendar
Become a Member
Alliance
Alliance Home Page
Annual Meeting
About the ACAAI Alliance
Meetings & Events Calendar
Become a Member
Alliance Calling all Photo Buffs!
Patients & Public
ACAAI Foundation
ACAAI Foundation Home Page
Foundation News
Donor Honor Roll
ACAAI Foundation Tithe-A-Talk Program
Honor and Memorial Gifts
Annual Meeting
ACAAI - Faces Facets Allergy Immunology 2014
Benefits
Al Jarreau
Named Lectures
Practice management, literature review and more for allied health professionals
Board Review

Poor Response of Ocular Allergy Symptoms to Rx?

Q. A 28-year-old administrative assistant was referred to me for perennial symptoms of ocular erythema, tearing, as well as nasal congestion and rhinorrhea with seasonal exacerbations. She has been prescribed an intranasal steroid that partially relieves her nasal symptoms, but her ocular symptoms seem to be progressing despite trying several of the newer ophthalmic antihistamines. She started using over the counter ocular lubricants on a regular basis, due to a sensation of eyes feeling "gritty". She wears glasses and constantly works on the computer in her office and at home. What am I missing regarding her ocular symptoms, which are not responding well?

A. It is quite possible that the preservatives in the topical ophthalmic preparations are making her symptoms worse. The concept of ophthalmic preservatives' impact on the ocular surface has always been a slight quandary, since when used on normal conjunctival tissue, it serves its function with limited adverse effects. However, when applied to inflamed conjunctival surfaces (as seen in various forms of conjunctivitis), chronic use of preservative-containing topical medication leads to exacerbations of the underlying inflammatory process - including those in our patients who suffer from allergic conjunctivitis.

Recent publications, including those in our Annals of Allergy, Asthma and Immunology, have shown that allergic conjunctivitis is entwined with dry eye syndromes (associated with increase osmolarity – “hyperosmolarity” in the tear film). 1,2 In addition, the suspicion that ophthalmic preservatives may aggravate ocular symptoms of our patients with allergies, aside from the possibility of developing an allergic response to them,3 has been the focus of a recent publication which specifically demonstrated that BAK (benzalkonium chloride), the most common preservative in eye drops, had increased cytotoxic effects in hyperosmotic conditions. The authors concluded that not only is the preservative known to disrupt the tear film (which would promote both evaporative dry eye and tear hyperosmolarity) but BAK could promote conditions enhancing cytotoxity.4

1. Bielory, L. (2004). "Ocular allergy and dry eye syndrome." Curr Opin Allergy Clin Immunol 4(5): 421-424.
2. Hom, M. M., A. L. Nguyen, et al. (2012). "Allergic conjunctivitis and dry eye syndrome." Ann Allergy Asthma Immunol 108(3): 163-166.
3. Hong, J. and L. Bielory (2009). "Allergy to ophthalmic preservatives." Curr Opin Allergy Clin Immunol 9(5): 447-453.
4. Clouzeau, C., D. Godefroy, et al. (2012). "Hyperosmolarity potentiates toxic effects of benzalkonium chloride on conjunctival epithelial cells in vitro." Mol Vis 18: 851-863.

 
Copyright 2012 - American College of Allergy, Asthma & Immunology | 85 West Algonquin Road, Suite 550 | Arlington Heights, IL 60005











website designed and maintained by Washington Graphic Services